Hot Flashes and Breast Cancer

This post on Hot Flashes and Breast Cancer was donated by Jiamin Liau, a clinical pharmacist from across the world in Australia.  Thanks for your contribution!

In patients with cancer, hot flashes and night sweats may be caused by the tumor, its treatment, or other conditions. Treatment for breast cancer and prostate cancer can cause menopause or menopause- like effects, including severe hot flashes. As well, some medications can cause night sweats (e.g. tamoxifen, opioids, TCAs, steroids, aromatase inhibitors). These conditions affect quality of life in patients with cancer.

Hot flashes may be controlled with hormone replacement therapy. However using hormone
replacement therapy (e.g. estrogens) in patients with breast cancer or prostate cancer may increase the risk of cancer growth or recurrence.

Non-pharmacological interventions to relieve hot flashes in patients with breast cancer or prostate cancer include comfort measure, hypnosis, stress management, etc.

Pharmacological management options for this group of patients may include SSRI’s or SNRI’s – e.g. paroxetine, venlafaxine, etc. (may cause drowsiness, dry mouth, insomnia), anticonvulsants – e.g. gabapentin (may cause dizziness, sedation, or weight gain) or clonidine (hypotension, dizziness, constipation, dry mouth). Unpleasant hot flash symptoms can be managed in a variety of ways ranging from changes in lifestyle and diet to prescription medication and psychological treatments.

References:
https://www.cancer.gov/about-cancer/treatment/side-effects/hot-flashes-hp-pdq

Love the blog? Get a free gift simply for following! Over 5,000 medication loving healthcare professional have taken advantage of this!

3 Comments

  1. Alan Vogenberg

    Maybe I’m confused. I always thought that estrogen therapy is used extensively in patients with Prostate
    Cancer, just as testosterone derivatives (tamoxifen) are used in patients with breast cancer.

    Reply
  2. Jiamin

    Tamoxifen is a nonsteroidal antiestrogen that competes with estrogen for estrogen receptor positive on breast cancer cells thereby preventing their growth. If you have breast cancer, you use tamoxifen to prevent estrogen from binding to the estrogen receptor. so when you suffer a hot flash, you don’t use HRT (estrogen) treatment because it could exacerbate the breast cancer.
    From my understanding, tamoxifen is not a testoterone derivative.

    Reply
  3. Suuse Edward

    When an estrogen therapy is to be used in a tumor flare , we start a patient on anti estrogen receptor antagonist or anti adrogen receptor antagonist like cyproterone to avoid tumour flare
    Forinstance Gorseline stimulates Release of LH and FSH and leads to more testerone production and giving Bicalutamide leads to no release of FSH

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

May 6, 2018

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories